Tibotec issue Dear Doctor letter and FDA require darunavir label change relating to hepatotoxicity
Tibotec Dear Healthcare Professional
IMPORTANT DRUG WARNING
Dear Healthcare Professional
Tibotec Therapeutics, in cooperation with the U.S. Food and Drug Administration, would like to inform you of an important update to the prescribing information for darunavir (Prezista) tablets regarding addition of a warning on hepatotoxicity.
In clinical trials and postmarketing experience, drug-induced hepatitis (e.g., acute hepatitis, cytolytic hepatitis) has been reported in patients receiving combination therapy with darunavir/r. Given the clinical relevance of this adverse reaction, the following information on hepatotoxicity has been added to the WARNINGS section of the darunavir prescribing information:
Drug-induced hepatitis (e.g., acute hepatitis, cytolytic hepatitis) has been reported with darunavir/r. During the clinical development program (N=3063), hepatitis has been reported in 0.5% of patients receiving combination therapy with darunavir/rtv. Patients with preexisting liver dysfunction, including chronic active hepatitis B or C, have an increased risk for liver function abnormalities including severe hepatic adverse events.
Post-marketing cases of liver injury, including some fatalities, have been reported. These have generally occurred in patients with advanced HIV-1 disease taking multiple concomitant medications, having comorbidities including hepatitis B or C coinfection, and/or developing immune reconstitution syndrome.
A causal relationship with darunavir/r therapy has not been established.
Appropriate laboratory testing should be conducted prior to initiating therapy with darunavir/r and patients should be monitored during treatment. Increased AST/ALT monitoring should be considered in patients with underlying chronic hepatitis, cirrhosis, or in patients who have pretreatment elevations of transaminases, especially during the first several months of darunavir/r treatment.
If there is evidence of new or worsening liver dysfunction (including clinically significant elevation of liver enzymes and/or symptoms such as fatigue, anorexia, nausea, jaundice, dark urine, liver tenderness, hepatomegaly) in patients on darunavir/r, interruption or discontinuation of treatment must be considered.
In addition, the Adverse Reaction section of the darunavir prescribing information and the patient package insert have been updated to include this new information.
Source: FDA listserve